DAWSON CREEK, B.C. — Northern Health and the First Nations Health Authority has issued a toxic drug alert after seeing an increase in sudden overdoses linked to several substances in Dawson Creek.
The health authorities say the increased overdoses are linked to a bright orange or red powder, a blue substance sold as crystal meth, and possibly some other coloured substances. These substances reportedly cause sudden overdose, which requires hospitalization and extensive monitoring.
Due to drugs circulating throughout the region, NH and FHNA said the substance may be present in other communities and urged residents to stay safe.
The organizations provided the following safety recommendations:
- Get overdose prevention, recognition, and response training; carry naloxone;
- Try not to use substances alone. Make a plan and tell a buddy who can call for help if needed;
- If you plan to use alone, use the Lifeguard or BeSafe app, available free on the
app store or on the Toward the Heart website (https://towardtheheart.com);
- Know your tolerance. If you are sick or had a time of abstinence or reduced use, use much less;
- When possible, avoid mixing drugs or mixing drugs with alcohol;
- Test a small amount first. Start low and go slow;
- Use in an Overdose Prevention Site (OPS) if possible;
- Call 911 or your local emergency number right away if someone overdoses;
The health authorities said a person who is overdosing may have tiny pupils, clammy or cold skin, blue lips and nails, and could be making choking, gurgling or snoring sounds. They won’t move and can’t be woken up.
The Dawson Creek OPS location is available from 9 a.m. to 9 p.m., seven days a week and can be reached at 250-219-4355.
In the first five months of 2023, six people from northeast B. C. have died from toxic drug overdoses, according to a recent B.C. Coroners Service report.